Fulminant viral myocarditis after rituximab therapy in pediatric nephrotic syndrome
- 601 Downloads
We report a 7-year-old boy with high-degree steroid-dependent idiopathic nephrotic syndrome (SDNS) who went into remission with rituximab (RTX) maintenance therapy.
Four months after this patient received his first RTX infusion, there was a progressive and sustained decrease of immunoglobulin (Ig)G and IgM levels. Thirteen months after the initiation of RTX therapy he was in sustained remission without any steroid or oral immunosuppressive therapy; however, B cell depletion was still present. At this time he developed a fulminant myocarditis due to enterovirus. Despite aggressive treatment and the administration of intravenous polyvalent immunoglobulins there was no clinical improvement. He successfully underwent heart transplant surgery.
We conclude that B cell depletion with RTX is efficacious in the treatment of paediatric SDNS but that it may be associated with severe infectious complications. Therefore, we recommend a close monitoring of Ig levels in children who have received RTX therapy and a supplementation with intravenous Ig as soon as the Ig levels fall below the lower limit of the normal range
KeywordsIdiopathic nephrotic syndrome Rituximab B cell depletion Hypogammaglobulinemia Fulminant myocarditis
- 1.Guigonis V, Dallocchio A, Baudouin V, Dehennault M, Hachon-Le Camus C, Afanetti M, Groothoff J, Llanas B, Niaudet P, Nivet H, Raynaud N, Taque S, Ronco P, Bouissou F (2008) Rituximab treatment for severe steroid-or cyclosporine-dependent nephrotic syndrome: a multicentric series of 22 cases. Pediatr Nephrol 23:1269–1279PubMedCrossRefGoogle Scholar
- 7.Kemper MJ, Gellermann J, Habbig S, Krmar RT, Dittrich K, Jungraithmayr T, Pape L, Patzer L, Billing H, Weber L, Pohl M, Rosenthal K, Rosahl A, Mueller-Wiefel DE, Dötsch J (2012) Long-term follow-up after rituximab for steroid-dependent idiopathic nephrotic syndrome. Nephrol Dial Transplant 27(5):1910–1915PubMedCrossRefGoogle Scholar
- 8.Keystone E, Fleischmann R, Emery P, Furst DE, van Vollenhoven R, Bathon J, Dougados M, Baldassare A, Ferraccioli G, Chubick A, Udell J, Cravets MW, Agarwal S, Cooper S, Magrini F (2007) Safety and efficacy of additional courses of rituximab in patients with active rheumatoid arthritis: an open-label extension analysis. Arthritis Rheum 56(12):3896–3908PubMedCrossRefGoogle Scholar
- 11.Carson KR, Focosi D, Major EO, Petrini M, Richey EA, West DP, Bennett CL (2009) Monoclonal antibody-associated progressive multifocal leucoencephalopathy in patients treated with rituximab, natalizumab, and efalizumab: a review from the Research on Adverse Drug Events and Reports (RADAR) project. Lancet Oncol 10:816–824PubMedCrossRefGoogle Scholar
- 18.Venhoff N, Effelsberg NM, Salzer U, Warnatz K, Peter HH, Lebrecht D, Schlesier M, Voll RE, Thiel J (2012) Impact of rituximab on immunoglobulin concentrations and B cell numbers after cyclophosphamide treatment in patients with ANCA-associated vasculitides. PLoS One 7(5):e37626PubMedCrossRefGoogle Scholar
- 20.Nishio M, Endo T, Fujimoto K, Sato N, Sakai T, Obara M, Kumano K, Minauchi K, Koike T (2005) Persistent pan-hypogammaglobulinemia with selected loss of memory B cells and impaired isotype expression after rituximab therapy for post-transplant EBV-associated autoimmune hemolytic anemia. Eur J Haematol 75:527–529PubMedCrossRefGoogle Scholar
- 23.Cambridge G, Stohl W, Leandro MJ, Migone TS, Hilbert DM, Edwards JC (2006) Circulating levels of B lymphocyte stimulator in patients with rheumatoid arthritis following rituximab treatment: relationships with B cell depletion, circulating antibodies, and clinical relapse. Arthritis Rheum 54:723–732PubMedCrossRefGoogle Scholar